Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, June 12 to 13, 2009

June 12 to 13, 2009 · NWS TSA · 14 events in 5 counties and zones

Severe thunderstorms occurred primarily across southeast Oklahoma from around midnight into the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred primarily across southeast Oklahoma from around midnight into the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 12, 8:37 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 12, 8:37 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
937 PM CDT FRI JUN 12 2009

.DISCUSSION...
UNCERTAINTY..STILL REMAINS ON MORE THUNDER
DEVELOPMENT OVERNIGHT.  00Z H850 DEWPOINTS
IN EXCESS OF 15C. SURFACE DEWPOINTS IN THE
MID 70S TOWARD THE RED RIVER. PRECIPITABLE
WATER FROM THAT ON THE ORDER 1.75 TO 2.00.
MEANWHILE...OLD BOUNDARY LURKS IN THE AREA
SOUTH OF I40. THE CONVECTION MOVING OUT OF
JEFFERSON  COUNTY OK HAS ALL BUT DIED THIS
PAST HOUR.

LOCAL MODEL...SOMETIMES EXCEPTIONAL... AND
AT TIMES NOT SO...DEVELOPS CONVECTION JUST
SOUTH OF I40 OVERNIGHT. RAISED GRIDDED POP
A BIT THERE ALTHOUGH WITH LOW CONFIDENCE.

GW

&&

PREV DISCUSSION... /ISSUED 246 PM CDT FRI JUN 12 2009/

DISCUSSION...
FORECAST CHALLENGES INCLUDE THUNDERSTORM CHANCES THROUGH THE
WEEKEND...AND THEN THE HEAT AND HUMIDITY FOR MUCH OF NEXT WEEK.

MORNING DERECHO HAS CLEARED THE AREA...AND CONTINUES TO SURGE AWAY
FROM THE AREA THROUGH CENTRAL ARKANSAS. AS A RESULT...REMAINDER OF
COUNTIES HAVE BEEN CLEARED FROM THE SEVERE THUNDERSTORM WATCH.
CONVECTION CHANCES TONIGHT ARE A LITTLE UNCERTAIN...SINCE THE MCS
HAS STABILIZED AT LEAST PORTIONS OF FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. POINTS ALONG AND WEST OF HIGHWAY 75 SAW THE
MCS EARLY ENOUGH THAT CLEARING HAS ALLOWED FOR ENOUGH WARMING TO
BE CONCERNED ABOUT ADDITIONAL DEVELOPMENT LATER THIS EVENING.
LOCAL RADAR SHOWING SOME CELLS DEVELOPING ACROSS SOUTHEAST
OKLAHOMA...WHERE TEMPERATURES HAVE WARMED INTO THE 80S AND DEW
POINTS ARE IN THE LOWER 70S. THIS IS ALSO IN THE VICINITY OF A
PRONOUNCED BOUNDARY. WILL LIKELY CARRY HIGHER POPS ACROSS FAR
SOUTHEAST OKLAHOMA TONIGHT...ALTHOUGH STILL IN THE CHANCE RANGE.

NAM /WHICH HANDLED THIS MORNINGS SCENARIO QUITE WELL/ CONTINUES
TO POINT TOWARD ANOTHER POTENTIAL MORNING MCS ACROSS NORTHEAST
OKLAHOMA AND INTO NORTHWEST ARKANSAS TOMORROW AND AGAIN ON SUNDAY.
WILL CARRY HIGHER POPS ASSOCIATED WITH THESE FEATURES BEFORE THE
PATTERN BECOMES LESS ACTIVE TOWARD EARLY NEXT WEEK. INSTABILITY
AND SHEAR ARE SUFFICIENT THAT SEVERE WEATHER EPISODES COULD BE
POSSIBLE UNTIL THE RIDGE MOVES OVERHEAD TOWARD MONDAY AND TUESDAY.

NEXT WEEK WILL BE HOT AND HUMID...WITH HIGH TEMPERATURES IN THE
LOW TO MID 90S IN MOST LOCALES AND OVERNIGHT TEMPERATURES INTO THE
70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  85  75  91 /  20  50  50  30
FSM   71  89  74  92 /  30  40  50  40
MLC   72  90  74  92 /  30  40  50  30
BVO   66  86  70  91 /  20  40  50  30
FYV   66  85  70  87 /  20  40  50  50
BYV   66  84  68  86 /  20  30  50  50
MKO   71  88  72  90 /  30  40  50  30
MIO   66  86  69  87 /  20  20  50  50
F10   71  88  73  89 /  30  40  50  30
HHW   72  92  74  93 /  30  30  50  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Jun 12, 9:41 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1041 PM CDT FRI JUN 12 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1032 PM CDT FRI JUN 12 2009

...MORE POTENTIALLY SEVERE STORMS OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...A 50 MILE WIDE WEST TO EAST BAND
        ALONG AN INTERSTATE 40 AXIS.

DISCUSSION...
ELEVATED THUNDERSTORMS WILL DEVELOP AND EXPAND OVERNIGHT
IN AN EXTREMELY MOIST UNSTABLE AIRMASS. LARGE HAIL AND
DAMAGING WIND WILL BE THE PRIMARY THREAT. HOWEVER THE
TORNADO RISK ALTHOUGH LOW IS NOT ZERO.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST AT LEAST
THROUGH THE WEEKEND. SEVERE STORMS WILL BE POSSIBLE WITH
ANY CONVECTION OCCURRING WITHIN THE REGION... AS LOWER LEVELS
REMAIN MOIST AND UNSTABLE. AFTERNOON HEATING WILL ENHANCE THE
POSSIBILITY OF THUNDERSTORM DEVELOPMENT WITHIN THE AREA...WHILE
A STRONG LOW LEVEL JET WILL ENHANCE THE POSSIBILITY OF OVERNIGHT
SEVERE MCS ACTIVITY MOVING INTO THE AREA

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jun 12, 5:56 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
656 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     NON-TSTM WND DMG 3 ESE OWASSO            36.25N 95.80W
06/12/2009                   ROGERS             OK   NWS EMPLOYEE

            HALF OF A TREE BLOWN DOWN

&&

SFP
Local storm report, Jun 12, 6:00 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
700 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     TSTM WND DMG     3 ESE OWASSO            36.25N 95.80W
06/12/2009                   ROGERS             OK   NWS EMPLOYEE

            HALF OF A TREE BLOWN DOWN

&&

SFP
Special weather statement, Jun 12, 9:44 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1044 PM CDT FRI JUN 12 2009

OKZ065-066-070-071-130430-
MCINTOSH OK-MUSKOGEE OK-OKFUSKEE OK-OKMULGEE OK-
1044 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

IN EAST CENTRAL OKLAHOMA
     WESTERN MUSKOGEE AND NORTHEASTERN OKFUSKEE

IN SOUTHEAST OKLAHOMA
     NORTHWESTERN MCINTOSH

AT 1044 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES EAST OF OKFUSKEE...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...WILSON...PHAROAH...
OKFUSKEE...OKMULGEE...HENRYETTA...BRYANT...DEWAR...HOFFMAN...
GRAYSON...SCHULTER...MORRIS...ERAM...HITCHITA AND COUNCIL HILL.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3559 9633 3565 9627 3565 9619 3572 9618
      3559 9559 3527 9596
TIME...MOT...LOC 0344Z 311DEG 13KT 3560 9617

The radar

The Tulsa radar (KINX), 88 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Okfuskee

When
June 12, 10:20 PM CST
Where
Okfuskee County, Okfuskee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.600, -96.230

Thunderstorm winds estimated at 60 miles an hour blew down several large tree limbs.

Hail, Okmulgee

When
June 12, 11:17 PM CST
Where
Okmulgee County, 3 mi S of Henryetta
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.407, -95.980

Hail, Okmulgee

When
June 12, 11:40 PM CST
Where
Okmulgee County, 5 mi ESE of Henryetta
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.422, -95.898

Hail, Pittsburg

When
June 13, 12:25 AM CST
Where
Pittsburg County, 2 mi E of Indianola
Measured
0.75 in hail
Reported by
Public
Coordinates
35.170, -95.745

Hail, Pittsburg

When
June 13, 12:30 AM CST
Where
Pittsburg County, Mc Alester
Measured
0.75 in hail
Reported by
Public
Coordinates
34.930, -95.770

Thunderstorm Wind, Pittsburg

When
June 13, 12:35 AM CST
Where
Pittsburg County, 9 mi NE of Mc Alester
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.022, -95.658

Thunderstorm winds estimated at 70 miles an hour destroyed a carport.

Hail, Pittsburg

When
June 13, 12:35 AM CST
Where
Pittsburg County, Krebs
Measured
2.75 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.920, -95.720

Thunderstorm Wind, Pittsburg

When
June 13, 12:35 AM CST
Where
Pittsburg County, Mc Alester
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.930, -95.770

Thunderstorm winds estimated at 75 miles an hour blew down power lines causing power to be off for about half of Mc Alester.

Thunderstorm Wind, Pittsburg

When
June 13, 12:35 AM CST
Where
Pittsburg County, Krebs
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.920, -95.720

Thunderstorm winds estimated at 75 miles an hour blew down power lines causing much of Krebs to be without power.

Hail, Latimer

When
June 13, 12:50 AM CST
Where
Latimer County, Gowen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.870, -95.470

Thunderstorm Wind, Latimer

When
June 13, 1:15 AM CST
Where
Latimer County, Yanush
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.700, -95.320

Thunderstorm wind estimated at 70 miles an hour blew down numerous trees.

Thunderstorm Wind, Pushmataha

When
June 13, 1:25 AM CST
Where
Pushmataha County, 1 mi N of Albion
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.684, -95.100

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs and small trees.

Hail, Pushmataha

When
June 13, 1:25 AM CST
Where
Pushmataha County, 1 mi N of Albion
Measured
0.75 in hail
Reported by
Public
Coordinates
34.684, -95.100

Thunderstorm Wind, Pushmataha

When
June 13, 1:55 AM CST
Where
Pushmataha County, Honobia
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.530, -94.950

Thunderstorm winds estimated at 70 miles an hour blew down large trees and large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183190, 183193, 183196, 183203, 183207, 183212, 183213, 183218, 183221, 183232, 183233, 183236, 183237, 183243.